I’m not sure how to post here.
Yesterday I paid a visit to my rheumatologist. I had to report that my disability was getting worse. I have little strength and dexterity in my hands, and my spine has become so curved that my head hangs over my chest, compressing my lungs and leaving me out of breath. I tried to give my husband a New Year’s kiss, but realized that my head only comes up to his shoulder nowadays, and I had to lean back perilously and stretch upward for only a quick peck. I had no problem driving a couple of months ago, but now I have a problem squeezing the gear shift lever. I have to use both hands because my grip is so weak.
Since my crippling has progressed despite my being on Otezla, my rheumatologist is taking me off that drug. Instead I am taking a biologic, Stelara. It is supposed to have fewer side effects than other biologics, but being on Stelara still makes it more likely that I will suffer serious infections and cancer. I had my first injection of Stelara yesterday, and I will continue to inject the drug myself every few weeks.
I hope that my crippling stops progressing, and that my mood will lift once the Otezla is out of my system. I will be glad to get off the Otezla because of the side effects of diarrhea and lowering your mood. If you haven’t heard much from me in the past half year I attribute it to the mood-lowering effects of Otezla. I didn’t even write a Christmas letter this year.
I hate to be on all these medicines. Once I started the thyroid medications I was on them for life since they cause the thyroid gland to become quiescent. I have recently been diagnosed with osteoporosis. If I went on the osteoporosis drug (which only helps a little) recommended by my GP I would have to stay on it for life, since if you stop it you break bones. I don’t want these side effects, nor do I want to continue seeing my health deteriorate. I feel like I am caught in a spiderweb.
But I’m still trying to cope with all these challenges. In the past it has helped me to congratulate myself for every minor victory. So I’ll continue that strategy. I’ll also pay more attention to the things I enjoy in life, and the things for which I am grateful, like my kind and loving husband.
You posted correctly, NancyJ! The only thing was, you posted into a thread that wasn’t really the ideal spot for your post. But that’s OK, it’s easy for a moderator to move it somewhere else. I gave it this subject line, but feel free to edit that with the pencil icon next to your post.
Here’s the thing to do when you want to post, rather than respond on someone else’s thread. Go to the Home page and click on the Category (left hand side) that you want to post in. Then look for the +New Topic icon. Click on that, and away you go on your own thread.
Yes, this disease is a challenge: constantly trading one thing off against the other. I’m really glad that you are on the biologic now, and the very slight increase in risks of other diseases, in my book, is well worth it given the damage that this disease appears to inflicting on you. I got a skin cancer last year (which I might have got anyway, given my history of sun exposure) and I was scared that my derm might take me off my biologic. In fact, she said that she wouldn’t consider it: it’s far easier to deal with a lesion (or several of them) than it is to deal with progressive and potentially crippling joint damage. Yes, I guess she is right.
Spiderweb … what an apt analogy. I hate it too, and I’m guessing that everybody else here feels the same way. But walking away isn’t an option, so like you and the rest of us here, I’m trying to make the best of it.
But at least there are meds that can give us some relief and some quality of life. I’m grateful, and, like the rest of us here, doing my best to make the best of it.
It sounds like your doctor is moving you right along, as is necessary at times. I’ve been on a biologic for just shy of 4 years. There’s a possibility that I may have to do a switch in the not too distant future. That makes me nervous, even though it looks like it really is starting to fail me.
When I was first diagnosed I was 36 years old with a 5 year old and an infant. 10years later. . . well, you can probably do the math. My mother in law was very doom and gloom with worry over the meds and how they might impact my health over the long term. Yes, I have weekly pill minders for morning and evening. And yes, it’s quite a few pills. Plus the biologic injections. But I function pretty well overall, and while there’s damage, it’s slowed down by the meds. I really hope to be on meds for the rest of my life, if that helps slow progress.
I may have a bit of a different take on this than you do. My mom is diabetic and had been since I was a little girl. I’ve always seen her managing her chronic illness. And managing well. Now in her early 70’s, she’s had remarkably little diabetic damage. I see that one can live pretty well with chronic illness, even after about 40 years. It looks like I’ll be setting that same example for my own daughter (the 15 year old).
Okay, that was a bit rambling. My main point, that I’m not sure that I actually said, is that yes, I will be taking the meds for the rest of my life. But also how happy I am that there are so many medications that exist, since I have a lot more years to go.
Hi there @NancyJ… gosh, my heart goes out to you!! You sure are having/have had a rough time of things!!
I’m not surprised your mood has been low, trying cope with all of that would get anybody down, even without a low mood being a potential side effect of a medication.
I’ll be keeping my fingers crossed for you that the stelara kicks in and starts working it’s magic for you quickly!! You could do with some relief!! Hugs!!
I started Stelara in march or April 2017 and other then being really tired the first week or so after I didn’t have any aside effects… I got sick more often when I was still on mtx…
I’m off Stelara again because it didn’t work well enough for me… (but I would have taken the next shot at the end of this month… so not really “off” yet in that sense) it did stop the progression I was having but it didn’t stop any of the inflammation that was already there… I really hope it will be your miracle drug!
Many thanks to all who so kindly responded to my post! I feel less isolated knowing there are others out there who understand.
Hi Nancy, I’m new to this site, too. I’m so sorry to read of your curvature. My sweet grandma had similar and she made many adaptations, but she kept a positive outlook, much like you seem to have. It sure doesn’t mean every day is a good day, but looking for the positive things even when the day is rough. Some days, if nothing else, just tears are cleansing, and I’m happy for them.
Hugs to you -I look forward to getting to know you as well as the rest of the lovely folks in this group.
I took Otezal for the first year after I was diagnosed. It helped some, but not that much. I didn’t have a lot of SEs other than it making me not hungry. When winter hit again this year the PsA got really bad again and I was having issues walking once again. For me, the PsA hits me in my hips bad.
I was really concerned about the potential SEs with biologics, but I had to do something. I started Enbrel about 6 weeks ago and I am waiting for it to make things better.
Getting off the Otezla really helped improve my mood! I think I also found out why people tend to lose weight when on this drug. It doesn’t actually suppress your appetite, but for me it made much of life (including eating) less enjoyable.
Now I am doing more for myself such as exercising and taking dietary supplements. I am staying on my no sugars, grains, nor processed foods diet. I do eat a little rice occasionally.
I have had my two loading doses of Stelara, and the only thing I notice is that for the first time I am battling proriasis on my face! It turns out that my insurance will not pay enough of the cost for me to stay on this drug, and the patient assistant organizations I contacted turned me down. We have a low income, but apparently not low enough to get help. But there is no way we can afford $3,819 per every-few-weeks injection!
I am disgruntled with my rheumatologist for starting me on these very expensive drugs that I can’t afford to stay on, and that don’t seem to be making a positive difference.
That’s so frustrating!! I hope you can find a drug that will be covered and will work wonders next!..
To tell you the truth, I am thinking of leaving this rheumatlogist. I was never comfortable in taking drugs with such potentially serious side effects. I was doing better on my own with my exercises, anti-inflammatory diet, and supplements. --Nancy J.